MAUDE Adverse Event Report: ENDOLOGIX AFX; VELA INFRARENAL AROTIC CUFF / EXTENSION

ENDOLOGIX AFX; VELA INFRARENAL AROTIC CUFF / EXTENSION
Model Number A28-28/C95V
Medical Device Problem Codes Failure To Adhere Or Bond (1031); Leak/Splash (1354); Migration or Expulsion of Device (1395); Unintended Movement (3026)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At the completion of the clinical assessment, clinical was able to find substantial evidence to support the following reported events; stent migration of the vela cuff (second aortic cuff), sac growth, fabric breach of the first aortic cuff (with progressive stent cage dilation of 68%), stent cage dilation of the main body stent (40%) near the superior stent margin without an overt endoleak.However, clinical was unable to find substantial evidence to support the following; final patient disposition of stable.This assessment was based on the reported event and cumulative knowledge informed by past assessments of similar complaints.The manufacturing lot evaluation confirmed all devices met specifications prior to release.The device has not been received for evaluation, therefore a sample evaluation was not completed.The most likely cause of the compromised stent graft integrity, loss of seal and stretched fabric, and material separation of the initial suprarenal cuff was strata material in combination with the intentional user error due to the off-label aortic neck anatomy and use of an aortic cuff two sizes larger than the main body stent.The revision of the system two years earlier, a cautionary product use condition, might have exacerbated the loss of fabric integrity.No procedure-related issues/harms were determined.Associated clinical harms for this device failure included: type ia endoleak; type iiib endoleak; device fragment [crown not explanted]; sac growth; and, a surgical conversion/explant.Medical records indicated that the patient was discharged on the ninth post operative day, but patient status was not disclosed.The final patient disposition was reported to be stable and there has been no reports of further negative patient sequelae.The most likely cause of the compromised stent graft integrity of the main body stent was strata material in combination with a consequential stent cage dilation and loss of overlap of the initial suprarenal cuff.The revision of the components two years earlier, a cautionary product use condition, likely exacerbated the loss of fabric integrity.Also, the intentional user error (oversized cuff) likely contributed to the device failure.No procedure-related issues/harms were determined.Associated clinical harms included: type iiib endoleak of the main body (subclinical); and, sac growth.Ultimately, this patient underwent a successful surgical conversion/explant procedure.Medical records indicated that the patient was discharged on the ninth post operative day, but patient status was not disclosed.The final patient disposition was reported to be stable and there has been no reports of further negative patient sequelae.The most likely cause of the stent migration of the infrarenal cuff could not be determined.It was unclear whether this component migrated first, causing the suprarenal cuff and main body stent to progressively fail, or, whether the progressive failure of the suprarenal cuff caused the infrarenal stent to migrate.Contributing factors included the off label aortic neck anatomy, and the oversizing of the initial aortic cuff (intentional user error).No procedure-related issues/harms were determined.Associated clinical harms included: type ia endoleak; and, sac growth.Ultimately, this patient underwent a successful surgical conversion/explant procedure.Medical records indicated that the patient was discharged on the ninth post operative day, but patient status was not disclosed.The final patient disposition was reported to be stable and there has been no reports of further negative patient sequelae.A root cause investigation was carried out for all afx complaints having an identified failure mode of a type iiib endoleak.Endologix implemented the following corrective actions with the intent of reducing type iiib endoleak events; upgraded graft material (i.E.Duraply) and updates to the ifu and additional physician training.The change to duraply graft material and the ifu changes were put in place (b)(4) 2014.The type iiib endoleak rate for afx manufactured and implanted before these corrective actions were put in place is trending at 2.5%.Since the corrective actions were implemented, the type iiib endoleak events reported for afx devices has been reduced to <0.2%.Endologix continues to investigate this event and similar events to ensure the highest quality and patient safety.These types of events will be monitored and trended as part of the quality system.
 
Event or Problem Description
A patient previously implanted with afx devices to repair an abdominal aortic aneurysm returned for a routine follow up.During the follow-up, physician noted 9 cm aneurysm growth and persistent endoleak.Vela cuff had fallen out of the neck into the aneurysm sac.The patient was initially implanted in (b)(6) 2011 and in 2015, due to an endoleak, had an additional aortic extension placed.Physician elected to explant the device.During the explant, a fabric tear was noted on the original afx main body and the aortic extension had completely separated from the suprarenal fixation.The patient is reported as stable after the procedure.During the completion of the clinical assessment for this event on (b)(6) 2017, clinical was able to find substantial evidence to support the following reported event; stent migration of the vela cuff (second aortic cuff) as well as other findings therefore this report was created for the stent migration of this vela cuff.

Brand Name
AFX
Common Device Name
VELA INFRARENAL AROTIC CUFF / EXTENSION
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key6870699
Report Number2031527-2017-00468
Device Sequence Number661676
Product Code MIH
UDI-Device Identifier00818009013521
UDI-Public(01)00818009013521(17)151016
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/16/2015
Device Model NumberA28-28/C95V
Device Lot Number1252153-026
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/17/2017
Initial Report FDA Received Date09/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR